Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 24, 2021, 12:20 PM CDT for Freeborn County, Minnesota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2021, 12:20 PM CDT (17:20 UTC)
- Expired
- Aug 24, 2021, 1:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Twin Cities, MN
- Hail
- 0.25 in
- Wind
- 40
County Freeborn County, MN
The radar
The Minneapolis radar (KMPX), 125 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1192 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 1234 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.9
The text
As transmitted.
925
WWUS83 KMPX 241720
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1220 PM CDT Tue Aug 24 2021
MNZ093-241800-
Freeborn MN-
1220 PM CDT Tue Aug 24 2021
...Strong thunderstorms will impact portions of Freeborn County
through 100 PM CDT...
At 1219 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near New Richland to near Conger to Lake Mills.
Movement was east at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Albert Lea and Twin Lakes around 1225 PM CDT.
Clarks Grove around 1230 PM CDT.
Glenville around 1235 PM CDT.
Other locations in the path of these storms include Geneva,
Hollandale, Hayward and London.
This includes the following highways...
Interstate 35 between mile markers 1 and 25.
Interstate 90 between mile markers 143 and 173.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4384 9365 4385 9358 4385 9305 4350 9305
4350 9364
TIME...MOT...LOC 1719Z 265DEG 36KT 4386 9353 4365 9349 4339 9355
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
PEMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 24, 2:37 AM CDT, 9 hours 43 minutes earlier.
Area forecast discussion, Aug 24, 2:37 AM CDT, 9 hours 43 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 237 AM CDT Tue Aug 24 2021 .SHORT TERM...(Today through Wednesday) Issued at 236 AM CDT Tue Aug 24 2021 The main concern in the short term is the next ten hours starting with the convection across the eastern Dakotas. These storms should remain strong to severe as they track across Minnesota into Wisconsin this morning. Damaging wind looks like the primary threat, but large hail is possible. There could be some redevelopment later this afternoon, but that will depend on how the storms this morning play out. This Morning - Confidence is increasing the threat for severe weather early this morning with the storms that as of 1AM were located in the eastern Dakotas, and will move eastward across the region over the next several hours. A large reservoir of 2000 to 3000 J/k MUCAPE lies ahead of these storms, along with 40 to 50 kts of effective shear. The CAPE gradient will lift northward with a surface warm front as steep mid level lapse rates spread across the region. The storms are already in the process of developing an cold pool, and this upscale growth into a line of storms should continue. HiRes models show some disagreement with how these storms will evolve, but given the overall set up of CAPE and Shear, it will be hard to believe these storms will weaken any time soon. Most models aren't performing well are simply too slow with the convection, but the last few runs of the HRRR show a bowing complex of storms moving through central Minnesota into northern Wisconsin. This seems like the most likely scenario, so would expect the severe thunderstorm watch to expand eastward into Minnesota and possibly Wisconsin later this morning. This Afternoon through This Evening - The conditionally unstable airmass with very steep mid level lapse rates will remain in place across the region today. The question remains whether or not the low level boundary layer will be able to recover from this morning's convection. Did continue with small chance of pops during the afternoon and evening, but overall it appears that most of the thunderstorms will be to the north later today, and this morning's event should be the main show. Can't rule out additional storms, and if they do develop there certainly could be a severe weather risk, with even a tornado threat along any lingering outflow boundaries. Tonight and Wednesday - A cold front will move through the region overnight and bring an end to the rain chances. Northwest winds will follow for Wednesday as surface high pressure builds in. However, this dry spell will be short-lived as the aforementioned cold front swings back north Wednesday night. .LONG TERM...(Wednesday night through Monday) Issued at 236 AM CDT Tue Aug 24 2021 Wednesday night is forecast with lows in the mid 50s to lower 60s and clouds increasing from west to east. Showers and thunderstorms are forecast to develop/move into southwest MN Thursday morning as a southerly LLJ overruns a warm front placed through SD, central MN, and into WI. This convective activity is expected to spread north and east during Thursday as the LLJ expands and strengthens (due to an approaching shortwave). A few stronger storms do appear possible (more likely during the afternoon) in an environment generally characterized by +2000 J/kg MUCAPE and 45-55 knots of shear. However, uncertainty regarding the severe threat is high as earlier storms could limit surface heating and work over the environment. The bigger concern is the potential for heavy rain Thursday evening into Friday evening as CWA-wide precipitation appears likely for the entire duration. With the prolonged, convective nature of storms and a very moist environment, guidance strongly suggests multi-inch accumulations. In addition, the ejecting shortwave will create strong surface cyclogenesis supplying the region with substantial lift. Thunderstorm and rainfall intensity will thus increase and very high rainfall rates are possible where sources of synoptic scale lift overlap. Models hint that this has a greater chance of occurring over the eastern half of the CWA (where NBM PoPs maximize). A number of deterministic models and ensemble members have bands of QPF over 3" (with a few models exceeding 5"). Obviously, where convective banding and training sets up will be crucial but this will need to be watched closely. The Weather Prediction Center has placed our CWA in a Slight risk of heavy rainfall for Friday. A break in the rain is possible earlier Saturday as the shortwave and surface low depart. However, the remainder of the western CONUS upper-level trough is forecast to shift through the Northern Plains Saturday night into Sunday. A strong cold front will slide through MN and WI, sparking off another round of showers and thunderstorms before they depart to the east. Accumulating rains from this activity are possible along with a chance of severe weather. High and low temperatures will remain at or slightly above normal through the weekend. After the frontal passage, models dry us out for a couple days and cool us to seasonably mild temperatures. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1052 PM CDT Mon Aug 23 2021 VFR to start for all terminals but the main question for the overnight through daybreak hours is when and where convection will occur. Some models bring in convection across southern MN into western WI between 08z-12z while others delay it until the 12z-18z timeframe from western MN to western WI. Seems to be more agreement in that later window so have gone that route, which is a little later than the previous set of TAFs. Still lots of uncertainty but also at the point where TEMPOs are required for some locations. Still more adjustments may be made going forward but the highest confidence timing is what is currently in the TAFs. Winds will come off light/variable to pick up from the E by daybreak then continue to veer to S by late afternoon with speeds increasing to around 10 kts. KMSP...Have narrowed the timing to around 14z-15z Tuesday morning but still could see convection earlier or later than the 13z-17z timeframe currently advertised. Have nudged the timing a bit later into Tuesday morning than the previous TAF based on latest short-term model trends. MVFR conditions possible with the convection, possibly with IFR visibility should heavy downpours move across the field. /OUTLOOK FOR KMSP/ Wed...VFR. Wind N 5-10 kts. Thu...SHRA/TSRA likely, especially in the afternoon-evening. MVFR likely, IFR-or-lower possible. Wind E 5-10 kts. Fri...SHRA/TSRA likely, especially in the morning. MVFR likely, IFR- or-lower possible. Wind SE 10-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...JRB LONG TERM...CTG AVIATION...JPC
Hazardous weather outlook, Aug 24, 4:44 AM CDT, 7 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 444 AM CDT Tue Aug 24 2021 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 250945- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 444 AM CDT Tue Aug 24 2021 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Scattered thunderstorms are expected this morning and severe weather is possible. The main risk is large hail and damaging wind. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. We expect an active weather pattern with multiple rounds of thunderstorms across the region this week. Severe weather is possible with these storms, and large hail is the primary threat. A few locations could see several inches of rain, so localized flooding may become a concern later in the week. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will be needed this morning.
In the hours before
Local storm report, Aug 24, 10:50 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1050 AM CDT TUE AUG 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 AM TSTM WND DMG 3 NNE SACRED HEART 44.83N 95.31W
08/24/2021 RENVILLE MN PUBLIC
SHEET METAL ROOFING BLOWN OFF LARGE SHED.
&&
PEMLocal storm report, Aug 24, 11:06 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1106 AM CDT TUE AUG 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM TSTM WND DMG 7 WNW ELROSA 45.60N 95.08W
08/24/2021 STEARNS MN PUBLIC
DAMAGE TO ROOFING AND TREES AT LOCAL
BUSINESS.
&&
PEMLocal storm report, Aug 24, 11:08 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1108 AM CDT TUE AUG 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1057 AM HEAVY RAIN SHAKOPEE 44.80N 93.53W
08/24/2021 M1.63 INCH SCOTT MN TRAINED SPOTTER
&&
PEMSpecial weather statement, Aug 24, 11:16 AM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1116 AM CDT Tue Aug 24 2021
MNZ091-092-241700-
Martin MN-Faribault MN-
1116 AM CDT Tue Aug 24 2021
...A strong thunderstorm will impact portions of Faribault and Martin
Counties through NOON CDT...
At 1116 AM CDT, Doppler radar was tracking a strong thunderstorm over
Sherburn, or 10 miles east of Jackson In Jackson County, moving east
at 55 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Trimont around 1120 AM CDT.
Welcome around 1125 AM CDT.
Fairmont around 1130 AM CDT.
Truman around 1135 AM CDT.
Other locations in the path of this storm include Blue Earth,
Winnebago, Easton and Delavan.
This includes the following highways...
Interstate 90 between mile markers 82 and 131.
U.S. Highway 169 between mile markers 1 and 25.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4351 9485 4381 9486 4385 9423 4385 9390
4350 9385
TIME...MOT...LOC 1616Z 260DEG 49KT 4367 9478
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
TDHLocal storm report, Aug 24, 11:34 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1134 AM CDT TUE AUG 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HEAVY RAIN 3 WSW JORDAN 44.65N 93.68W
08/24/2021 M2.82 INCH SCOTT MN TRAINED SPOTTER
&&
TDHSpecial weather statement, Aug 24, 12:20 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1220 PM CDT Tue Aug 24 2021
MNZ093-241800-
Freeborn MN-
1220 PM CDT Tue Aug 24 2021
...Strong thunderstorms will impact portions of Freeborn County
through 100 PM CDT...
At 1219 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near New Richland to near Conger to Lake Mills.
Movement was east at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Albert Lea and Twin Lakes around 1225 PM CDT.
Clarks Grove around 1230 PM CDT.
Glenville around 1235 PM CDT.
Other locations in the path of these storms include Geneva,
Hollandale, Hayward and London.
This includes the following highways...
Interstate 35 between mile markers 1 and 25.
Interstate 90 between mile markers 143 and 173.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4384 9365 4385 9358 4385 9305 4350 9305
4350 9364
TIME...MOT...LOC 1719Z 265DEG 36KT 4386 9353 4365 9349 4339 9355
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PEMThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 2:55 AM CDT | Severe Thunderstorm Warning | MPX | Carver, Le Sueur, Scott, Sibley | 35 min |
| Aug 24, 3:16 AM CDT | Special Weather Statement | MPX | Chippewa, Douglas, Lac qui Parle, Pope, Stevens, Swift | 29 min |
| Aug 24, 3:28 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Scott | 32 min |
| Aug 24, 3:32 AM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope, Stevens, Swift | 43 min |
| Aug 24, 3:48 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Rice | 42 min |
| Aug 24, 3:52 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Swift, Yellow Medicine | 38 min |
| Aug 24, 4:08 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Pope, Stearns, Stevens, Swift | 52 min |
| Aug 24, 4:30 AM CDT | Special Weather Statement | MPX | Chippewa, Kandiyohi, Renville, Swift | 45 min |
| Aug 24, 4:44 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, McLeod, Meeker, Stearns | 46 min |
| Aug 24, 4:48 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Renville | 42 min |
| Aug 24, 5:05 AM CDT | Special Weather Statement | MPX | Goodhue | 40 min |
| Aug 24, 5:27 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, McLeod, Meeker, Renville, Wright | 33 min |
| Aug 24, 5:29 AM CDT | Severe Thunderstorm Warning | MPX | Meeker, Sherburne, Stearns, Wright | 46 min |
| Aug 24, 5:45 AM CDT | Special Weather Statement | MPX | Brown, Nicollet, Redwood, Renville, Sibley | 30 min |
| Aug 24, 5:57 AM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin, Sherburne, Wright | 33 min |
| Aug 24, 5:59 AM CDT | Severe Thunderstorm Warning | MPX | Carver, McLeod, Renville, Sibley | 31 min |
| Aug 24, 6:19 AM CDT | Special Weather Statement | MPX | Carver, Le Sueur, Nicollet, Rice, Scott, Sibley | 26 min |
| Aug 24, 6:25 AM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Dakota, Hennepin, Ramsey, Washington | 35 min |
| Aug 24, 6:53 AM CDT | Special Weather Statement | MPX | Dakota, Goodhue, Le Sueur, Rice, Scott | 67 min |
| Aug 24, 6:57 AM CDT | Special Weather Statement | MPX | Brown | 33 min |
| Aug 24, 7:00 AM CDT | Special Weather Statement | MPX | Ramsey, Washington | 30 min |
| Aug 24, 7:23 AM CDT | Special Weather Statement | MPX | Nicollet, Sibley | 37 min |
| Aug 24, 7:59 AM CDT | Special Weather Statement | MPX | Le Sueur, Sibley | 31 min |
| Aug 24, 8:01 AM CDT | Special Weather Statement | MPX | Wabasha | 29 min |
| Aug 24, 8:04 AM CDT | Special Weather Statement | MPX | Redwood | 26 min |
| Aug 24, 8:30 AM CDT | Special Weather Statement | MPX | Redwood | 30 min |
| Aug 24, 8:39 AM CDT | Severe Thunderstorm Warning | MPX | McLeod, Sibley | 21 min |
| Aug 24, 9:03 AM CDT | Special Weather Statement | MPX | Dakota | 27 min |
| Aug 24, 9:41 AM CDT | Special Weather Statement | MPX | Brown, Nicollet, Watonwan | 49 min |
| Aug 24, 10:23 AM CDT | Special Weather Statement | MPX | Martin | 37 min |
| Aug 24, 10:35 AM CDT | Special Weather Statement | MPX | Blue Earth | 25 min |
| Aug 24, 11:16 AM CDT | Special Weather Statement | MPX | Faribault, Martin | 44 min |
| Aug 24, 5:30 AM CDT | Special Weather Statement | MPX | Pepin | 45 min |
| Aug 24, 6:50 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Eau Claire | 25 min |
| Aug 24, 7:13 AM CDT | Special Weather Statement | MPX | Eau Claire | 32 min |
| Aug 24, 7:28 AM CDT | Special Weather Statement | MPX | Pierce, Saint Croix | 32 min |
| Aug 24, 8:00 AM CDT | Special Weather Statement | MPX | Dunn | 30 min |
| Aug 24, 8:32 AM CDT | Special Weather Statement | MPX | Chippewa, Rusk | 28 min |
Nearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.